Thunderstorm Wind, Dare
- When
- June 28, 2:30 PM EST
- Where
- Dare County, 1 mi W of East Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 35.883, -75.967
Alligator River Bridge tender reported 65 mph wind gust.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 255 PM EDT SAT JUN 28 2003 GFS STILL APPEARS TO BE HAVING SOME FEEDBACK ISSUES EARLY IN THE FORECAST AND IS ALSO NOT DEPICTING CURRENT SITUATION AS WELL AS ETA IS. WILL THEREFORE OPT TO SHADE MY FORECAST TOWARD THE ETA IN THE EARLY PERIODS OF THE FORECAST. THIS WOULD TEND TO SUPPORT THE IDEA OF INCREASED LIFT AND INSTABILITY LATER THIS EVENING AS SFC BOUNDARY EDGES INTO THE REGION ALONG WITH MID LVL SUPPORT. HOWEVER BEST UPPER SUPPORT IS SHEARED A BIT FARTHER NORTH...WHICH MAY LIMIT AREAL COVERAGE OF CONVECTION. BETTER JET STREAK MOVES INTO THE REGION LATE TONIGHT AND PUSHES THROUGH BY LATE SUNDAY MORNING. THIS SHOULD PROVIDE ADDED SUPPORT FOR CONVECTION LATE TONIGHT INTO THE EARLY MORNING HOURS SUNDAY. THEN SUBSIDENCE AS THE SHORT WAVE ASCD WITH THE JET STREAK MOVES EAST. WITH SFC BOUNDARY WASHED OUT OVER THE AREA AND SFC FLOW EXPECTED TO RETURN TO MORE SRLY TO SERLY MAY SEE SOME SEA BREEZE ACTIVITY LATE SUNDAY. WITH ZONAL FLOW ALOFT BY MONDAY AND LITTLE IN THE WAY OF UPPER SHORT WAVES TO KEY ON WILL CONFINE SEA BREEZE ACTIVITY MAINLY JUST INLAND WITH IMMEDIATE COASTAL AREAS SEEING A LESSER CHANCE. BOTH GFS AND ETA SHOW MID LVL HIGH OVER THE SOUTH CENTRAL STATES BY LATE MONDAY. BY EARLY TUES REFLECTION OF WRN GULF TROPICAL SYSTEM RIDES OVER THE TOP OF THIS HIGH AND SLIDES ACROSS THE MID ATLANTIC. SFC LOW DEVELOPS IN RESPONSE TO THIS AS WELL. SO WILL UP POPS A BIT FOR BOTH TUE AND WED. BEYOND WED AFTN MEDIUM RANGE PROGS AND ENSEMBLE SAG SFC BOUNDARY A BIT FARTHER SOUTH AS A LONG WAVE DROPS THROUGH THE REGION. THIS WOULD LEAD TO DRYING AND SUBSIDENCE BY EARLY FRI. WILL TRIM BACK POPS A BIT ON THUR AS BULK OF THE LIFT IS THROUGH THE REGION AND WILL MAINTAIN FRI AND SAT DRY GIVEN NW FLOW AND SUBSIDENCE ALOFT. MARINE: WIND SHIFT ACRS OUR N WTRS ATTM...WITH N-NE N OF OREGON INLET AND ALBEMARLE...S-SW TO THE S. EXPECTING WINDS TO BECOME MORE S-SW ACRS ALL WATERS OVERNIGHT...REMAINING ON THE LT SIDE. OVERALL EXPECTING WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THRU THE FORECAST PD. NOT COMPLETELY BUYING INTO THE GFS TUE/WED TIME FRAME...WL MAX WINDS OUT AT 20 KT AND OFFSHORE FLOW SHUD KEEP SEAS BLO 6FT. .MHX...NONE. MLF/NMP
NCZ029-044>047-079>081-090>095-098-103-104-281045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 AM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CTC
The Morehead City radar (KMHX), 148 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
Alligator River Bridge tender reported 65 mph wind gust.
Pitt County Sheriff's Office reported damage to a barn and a roof removed from a large shelter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359924, 5359925.